Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 181, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2000, 2:54 AM CDT for Greene County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 8, 2000, 2:54 AM CDT (07:54 UTC)
- Expired
- Aug 8, 2000, 3:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Greene County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3267 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 080755 SVRDSM IAC073-080845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 254 AM CDT TUE AUG 8 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL 345 AM * AT 249 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF SCRANTON...OR ABOUT 45 MILES SOUTH OF FORT DODGE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTHEAST OF SCRANTON AROUND 300 AM NEAR JEFFERSON AROUND 320 AM NEAR GRAND JUNCTION AROUND 340 AM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4192 9465 4186 9446 4203 9417 4221 9446 FORSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:36 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 7, 9:36 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 936 PM CDT MON AUG 7 2000 CURRENT FORECAST NOT LOOKING TOO BAD... CONVECTION HAVING A HARD TIME GETTING GOING OVER MY CWA ATTM. KOAX 00Z SOUNDING STILL HAD SOME CAP AND PLAN VIEW 850 MB SHOWING DEEPEST MOISTURE REMAINING WELL SOUTH OF IOWA...EXCEPT FOR POOLING IN SRN MN...NORTH OF 80H WRM FRNT. TSRA OVR NW IA..SRN MN ALONG AND NORTH OF 80H BOUNDARY THAT'S SLOWLY SLIDING NORTH. SOME OF THIS ACTIVITY WILL STILL EFFECT NRN QUARTER OF CWA TONIGHT...ABOUT WHERE WW IS CURRENTLY LOCATED THROUGH 06Z. OF PERHAPS EQUAL IMPORTANCE THOUGH MAY BE H20 IMAGERY INDICATED S/W OVER SRN SD AND NRN NEB. THIS CONTINUES TO TRY TO SET OFF CONVECTION OVER NRN NEB. WOULD EXPECT THIS TO HELP BREAK THE CAP LATER THIS EVENING...WITH THUNDERSTORMS DEVELOPING OVR MO RIVER VALLEY BETWEEN 11 PM OR MIDNIGHT TO 2 AM TIME FRAME. LATEST PROFILERS ALSO INDICATE A 25 TO 30 KT LLJ THRU CEN OK INTO CEN AND NE NEB. THIS SHOULD ALSO HELP TO MOISTEN LOW LEVELS UNDERNEATH THE ONCOMING S/W. SO...WILL ADJUST TSRA WORDING SOME IN ZFP...BUT NOT MAKE MANY CHANGES IN THE BIG PICTURE. .DSM...NONE SEARCY
In the hours before
Special weather statement, Aug 7, 11:28 PM CDT, 3 hours 26 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-080530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1128 PM CDT MON AUG 7 2000 ...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1 AM FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA... EMMET...KOSSUTH...WINNEBAGO...PALO ALTO...HUMBOLDT...AND POCAHONTAS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA... WORTH...HANCOCK...CERRO GORDO...WRIGHT...FRANKLIN...BUTLER... BREMER...SAC...CALHOUN...WEBSTER...HAMILTON...HARDIN...GRUNDY... BLACKHAWK...CRAWFORD...CARROLL...GREENE...BOONE...STORY...MARSHALL... AND TAMA COUNTIES. SOME OF THESE COUNTIES WERE IN THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1 AM. THE FOLLOWING COUNTIES ARE NOW IN THE SEVERE THUNDERSTORM WATCH THAT IS IN EFFECT UNTIL 5 AM... WORTH...HANCOCK...CERRO GORDO...WRIGHT...FRANKLIN...AND BUTLER. MONITOR YOUR FAVORITE WEATHER INFORMATION SOURCE FOR LATER UPDATES AND POSSIBLE WARNINGS. SEARCY
Local storm report, Aug 8, 1:02 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY NAME
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT TUE AUG 08 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1126 PM RUTHVEN IA 60 MPH TSTM GUST
08/07/00 PALO ALTO ALSO NICKEL SIZED HAIL.
REPORTS FROM HAM RADIO
OPERATOR.
1129 PM 3 W RUTHVEN IA 60 MPH TSTM GUST
08/07/00 PALO ALTO EVENT DURATION 2 MINUTES.
1141 PM AYRSHIRE IA 1.75 INCH HAIL
08/07/00 PALO ALTO REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 8, 1:02 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT TUE AUG 08 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1126 PM RUTHVEN IA 60 MPH TSTM GUST
08/07/00 PALOALTO ALSO NICKEL SIZED HAIL.
REPORTS FROM HAM RADIO
OPERATOR.
1129 PM 3 W RUTHVEN IA 60 MPH TSTM GUST
08/07/00 PALOALTO EVENT DURATION 2 MINUTES.
1141 PM AYRSHIRE IA 1.75 INCH HAIL
08/07/00 PALOALTO REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Aug 8, 1:06 AM CDT, 1 hour 48 minutes before
IAZ004>006-015-023-024-080630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 106 AM CDT TUE AUG 8 2000 ...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE... SEVERE THUNDERSTORM WATCH NUMBER 658 HAS BEEN ALLOWED TO EXPIRE AT 1 AM CDT. COUNTIES THAT WERE IN THIS WATCH INCLUDE EMMET... KOSSUTH...WINNEBAGO...PALO ALTO...HUMBOLDT...AND POCAHONTAS. THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST AND NORTH CENTRAL IOWA THRO4UGH THE EARLY MORNING. SOME OF THESE MAY BE STRONG WITH HAIL AND GUSTY WINDS. JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:22 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| Aug 8, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.